MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ASPIRATION NEEDLE

AOMORI OLYMPUS CO., LTD. SINGLE USE ASPIRATION NEEDLE
Model Number NA-201SX-4021
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/18/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The suspect device has not been returned to olympus.The device was manufactured in april 2023 based on the provided 3-digit lot information "34v".The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or if additional information is received.This report has been submitted by the importer under this mdr report number 2429304-2023-00289.
 
Event or Problem Description
Olympus received a medwatch mw5120181 reporting that the single use aspiration needle was used for approximately seven passes into the lymph nodes during a procedure without any indication of an issue.On the last pass, it was noted that the needle tip was unattached from its shaft and in the lung tissue.It was intact and recovered by the physician using bronchial forceps.All parts of the device were inspected and found intact without fragmentation post procedure.The physician also performed a complete airway inspection, ordered a post-procedure chest x-ray, and discussed it with the patient's family in the post procedure conference.Additional information received from the customer clarified that the procedure performed was a diagnostic bronchoscopy with endobronchial ultrasound-guided transbronchial needle aspiration, which was extended by five minutes and was completed with another device.The diagnostic outcome and patient's condition were not impacted by the failure.There was no further harm or user injury reported due to the event.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and device evaluation.Additionally, to provide an update to fields (d9 h3, and h4).The subject device was manufactured on april 2023 based on the provided 3 digit lot information "34v".However, the exact date the device was manufactured is unknown.The device was returned to olympus for inspection, and the customer's complaint/reportable malfunction was confirmed.The complete evaluation results are as followed: multiple kinks along the insertion tube portions.However, no damage to the locking mechanism, handle or slider was noted.There was visual residue on the distal end as well as throughout the insertion tube sheath, indicating the device has been used.The distal end of the needle was broken off and returned.The piece that broke off measured 20mm when measuring using a 150mm ruler.A functional check was also performed on the device.When manipulating the handle slider back and forth the needle was able to extended and retracted.However, force had to be applied to get the needle to move.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation and past investigation results it is likely the needle broke and fell off occurred by the following mechanism described below: 1.) a bending force was applied to the needle tube when piercing the hard body tissue during the procedure.This caused the needle tube to bend excessively.2.) when the needle slider was pulled, a force was applied to the needle tube in a direction to make it straight.This caused the needle tube to break.However, the root cause of the suggested event could not be determined.The event can be prevented by following the instructions for use which state: "when inserting the instrument into the endoscope, the distal end of the needle tube may be bent.When piercing the target, confirm the distal end of the sheath and needle tube in the endoscopic field of view and/or ultrasound image while considering such bending.Otherwise, patient injury such as perforation, bleeding, or mucous membrane damage may occur.Do not try to straighten a bent or deformed needle with your hands because the needle may break.Use a spare needle instead." olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE ASPIRATION NEEDLE
Common Device Name
SINGLE USE ASPIRATION NEEDLE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17720740
Report Number9614641-2023-01303
Device Sequence Number7278854
Product Code FCG
UDI-Device Identifier04953170240935
UDI-Public04953170240935
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K050503
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberNA-201SX-4021
Device Lot Number34V
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/23/2023
Supplement Date Received by Manufacturer11/07/2023
Initial Report FDA Received Date09/11/2023
Supplement Report FDA Received Date11/14/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/01/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN BRONCHOSCOPE
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown